Texas, 2017

Hail and Damaging Winds in Texas, July 4, 2017

July 4, 2017 · NWS AMA · 10 events in 5 counties and zones

A series of residual boundaries were across the Panhandles due to a series of convection over the past 48 hours leading up to this event. Upper levels indicated a trough moving SE out of the high terrain to the west with good omega values along the upper level perturbations as they ejected into the Panhandles region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A series of residual boundaries were across the Panhandles due to a series of convection over the past 48 hours leading up to this event. Upper levels indicated a trough moving SE out of the high terrain to the west with good omega values along the upper level perturbations as they ejected into the Panhandles region. With a high CAPE, low shear environment with storm motion parallel to the flow, multi-cell complex were the main storm development with damaging winds the main threat as generated from the outflow of storms and the down-burst within the embedded cells.. Diurnally driven storms diminished in coverage late on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 2:21 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 2:21 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
321 PM CDT Tue Jul 4 2017

.DISCUSSION...
Another round of showers and thunderstorms are expected this
afternoon and evening with a few weak storms already forming in
the far northwest zones. Upper level analysis shows continued
northwest flow into the Panhandles as high pressure over the
southwest has not shifted as far east as previous guidance
suggested. Enhanced mid-level flow over the eastern Panhandles is
also indicated by short/medium range guidance on the back end of
a closed shortwave now over southeast KS per water vapor imagery.
This will help to increase deep shear values (mostly due to
directional shear as surface winds back to southeast) over the
eastern Panhandles to around 35 knots with around 30 knots for the
western Panhandles this evening. This combined with with surface
dew points around 60 and strong instability (SBCAPE over 2000
J/kg) will support some strong to severe multicells. Forcing will
be limited to a very subtle perturbation in the northwest flow
aloft and Theta-E convergence around SFC-850mb / weak upslope
flow in addition to old outflow boundaries left over from
yesterdays activity. Storm motion should be southeasterly with
forecast hodographs suggesting only 10-15 knot storm motion. This
may lead to some localized flooding concern with any more discrete
cells. However, CAMs suggest congealing into a broken line into
the evening as storms push into the southern Texas Panhandle, and
storm speeds will mostly likely increase as they become outflow
dominant. The tornado risk will be very low due to high LCL
heights and a relatively weak low level wind field. Boundary
induced land spouts can't be ruled out. Latest guidance suggest
storm coverage will be great around 00z with storms exiting the
Panhandles to the south/southeast by 03z-06z.

Wednesday looks to be mostly dry for the area as we finally start
to transition to more north-northeasterly flow aloft. The high
pressure over the southwest is expected to expand over the Four
Corners region with large scale troughing over the northeast
CONUS. Can't rule out a very isolated thunderstorm over the
eastern zones where better low level moisture will exist.
Otherwise, highs should be in the low to mid 90s, right around
average.

Thursday into the extended looks mostly dry with near average
temperatures. However, models show the upper high over the Four
Corners trying to shift west some over the weekend which may lead
to a brief return of northwesterly winds and slight pops mainly
for the western and northern zones. Deterministic models vary
greatly with low level moisture over the weekend period, which
will have an affect on thunderstorm potential and high
temperatures. The same can be said going into next week, although
models are fairly consistent with shifting the upper high to the
east by mid week which should lead to drier/warmer conditions and
most likely above average temperatures.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/7
Hazardous weather outlook, Jul 4, 2:42 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
342 PM CDT Tue Jul 4 2017

OKZ001>003-TXZ001>020-050845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
342 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. Some of these
storms may produce strong winds and large hail as we go into the
afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday mainly for the eastern
Texas Panhandle, and then again Friday through Sunday for portions
of the Panhandles. The threat for organized severe weather will
be low, however a strong storm can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 3:22 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT TUE JUL 4 2017

TXZ006-011-042200-
Hartley TX-Oldham TX-
422 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Romero, or 7 miles northeast of Nara Visa, moving
southeast at 25 mph.

Dime size hail, torrential rainfall and wind gusts of 50 to 55 mph
will be possible with this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3580 10304 3587 10290 3561 10254 3538 10304
TIME...MOT...LOC 2121Z 328DEG 20KT 3568 10299

MJG
Special weather statement, Jul 4, 4:39 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
539 PM CDT TUE JUL 4 2017

TXZ008-009-013-014-042330-
Gray TX-Hutchinson TX-Roberts TX-Carson TX-
539 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS
COUNTIES UNTIL 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Skellytown, or 17 miles northeast of Borger, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pampa and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3569 10081 3560 10092 3555 10101 3553 10110
      3553 10123 3573 10129 3583 10109
TIME...MOT...LOC 2238Z 316DEG 12KT 3578 10112

MJG
Special weather statement, Jul 4, 4:56 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
556 PM CDT TUE JUL 4 2017

TXZ011-016-042345-
Deaf Smith TX-Oldham TX-
556 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Vega to 3 miles southwest of
Glenrio. Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Vega, Adrian, Glenrio, Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10304 3544 10240 3517 10217 3508 10217
      3481 10304
TIME...MOT...LOC 2256Z 325DEG 25KT 3537 10240 3515 10310

MJG

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
July 4, 5:13 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Deaf Smith

When
July 4, 5:40 PM CST
Where
Deaf Smith County, 3.4 mi W of Bootleg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.830, -102.870

Winds estimated at 60 MPH by trained spotter.

Thunderstorm Wind, Deaf Smith

When
July 4, 6:15 PM CST
Where
Deaf Smith County, 1.79 mi NW of Hereford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.840, -102.420

Thunderstorm Wind, Deaf Smith

When
July 4, 6:21 PM CST
Where
Deaf Smith County, Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.820, -102.400

Trained spotter and sheriff deputy on the west side of Hereford reported 55 to 60 mph winds with tree limbs broken off.

Thunderstorm Wind, Deaf Smith

When
July 4, 6:30 PM CST
Where
Deaf Smith County, 1.79 mi NW of Hereford
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.840, -102.420

Hail, Moore

When
July 4, 7:23 PM CST
Where
Moore County, Dumas
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.850, -101.970

Thunderstorm Wind, Hutchinson

When
July 4, 8:20 PM CST
Where
Hutchinson County, 1.32 mi ENE of Fritch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.640, -101.580

Late report of strong winds behind outflow along with blowing dust.

Thunderstorm Wind, Potter

When
July 4, 9:08 PM CST
Where
Potter County, 5.78 mi ENE of Bushland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.220, -101.980

Instrument was cwop mesonet.

Thunderstorm Wind, Randall

When
July 4, 9:13 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

Thunderstorm Wind, Randall

When
July 4, 9:33 PM CST
Where
Randall County, 3.57 mi SE of Canyon
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
34.940, -101.880

Late report of 60 to 70 MPH winds. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713575, 713576, 713577, 713578, 713579, 713580, 713581, 713582, 713583, 713584.